Diphenhydramine as a Cause of Drug-Induced Liver Injury.

Namn Y, Schneider Y, Cui IH et al.

Department of Gastroenterology and Hepatology, Weill Cornell Medical College, New York Presbyterian Hospital, New York, NY, USA.

Case reports in hepatology. 2017.

Drug-induced liver injury (DILI) is the most common cause of acute liver failure in the Unites States and accounts for 10% of acute hepatitis cases. We report the only known case of diphenhydramine-induced acute liver injury in the absence of concomitant medications. A 28-year-old man with history of 13/14-chromosomal translocation presented with fevers, vomiting, and jaundice. Aspartate-aminotransferase and alanine-aminotransferase levels peaked above 20,000 IU/L and 5,000 IU/L, respectively. He developed coagulopathy but without altered mental status. Patient reported taking up to 400 mg diphenhydramine nightly, without concomitant acetaminophen, for insomnia. He denied taking other medications, supplements, antibiotics, and herbals. A thorough workup of liver injury ruled out viral hepatitis (including A, B, C, and E), autoimmune, toxic, ischemic, and metabolic etiologies including Wilson’s disease. A liver biopsy was consistent with DILI without evidence of iron or copper deposition. Diphenhydramine was determined to be the likely culprit. This is the first reported case of diphenhydramine-induced liver injury without concomitant use of acetaminophen.

Pubmed

Leave a Reply

Your email address will not be published. Required fields are marked *